Texas, 2016

Flash Flood in Texas, August 19, 2016

August 19, 2016 · NWS OUN · 1 event in 1 county or zone

A line of storms fired off a cold front as it moved into northwest Oklahoma on the afternoon and evening of the 19th, producing some severe weather and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A line of storms fired off a cold front as it moved into northwest Oklahoma on the afternoon and evening of the 19th, producing some severe weather and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 19, 10:02 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 19, 10:02 AM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1102 AM CDT FRI AUG 19 2016

.DISCUSSION...
A small area of showers and thunderstorms is producing locally
heavy rainfall across part of western north Texas this morning.
This activity appears to be closely related to an area of slightly
stronger 85h winds and better mid-level moisture. Expect this
area will continue to lift northeast into southern Oklahoma
through the afternoon with some weakening likely.

The sky is generally clear north and west of I-44 which will allow
for strong heating into the afternoon. Several models develop
storms along a prefrontal trough in northwest Oklahoma by mid
to late afternoon with additional storms developing along a cold
front. Decent directional shear and moderate instability may
result in a few strong to severe storms mainly through midnight.

&&

.PREV DISCUSSION... /issued 649 AM CDT FRI AUG 19 2016/

DISCUSSION...
Aviation discussion for the 12 UTC TAFs is below.

AVIATION...
The aviation forecast remains challenging.

MVFR or lower conditions will affect locations east of KLTS-KCSM-
KPNC through 18 UTC. The lowest conditions near airport minimums
are expected near KLAW and KOUN before 14 UTC. Conditions will
improve 14-18 UTC and most, if not, all sites, should be VFR by
18 UTC.

Sped up the timing of SHRA near KSPS to occur 14-17 UTC as
confidence of occurrence is moderate at this site during this
time.

Additional SHRA/TSRA mainly near and ahead of a cold front will
affect the area mainly after 23 UTC. The timing of SHRA/TSRA and
cold front remains uncertain. Variable gusty surface winds and
MVFR or lower conditions are possible with SHRA/TSRA. Have
SHRA/TSRA mention including TEMPOs at most sites.

MBS

PREV DISCUSSION... /issued 356 AM CDT FRI AUG 19 2016/

DISCUSSION...
Rain chances, heavy rainfall, and strong to severe thunderstorm potential
today and tonight are the main concerns.

This morning, think most locations will remain rainfree. Kept the
greatest rain chances southeast of a Wichita Falls to Ada line
where RAP13 forecast precipitable water values of 1.6-2.1" are
located. Many latest model guidance members have been hinting at
the highest QPF totals this morning in these areas, though these
may be overdone as the air may be too stable from yesterday's
convection with latest RAP13 analysis only depicting MUCAPE
250-1000 J/kg in these areas. Any shower or storm could produce
locally heavy rainfall as they would move rather slowly.

Some fog may also occur this morning across the area, but did not
mention thinking the low level winds are just strong enough to
keep the air slightly mixed and prevent visibilities to falling
3 miles or less in most locations.

This afternoon, isolated to numerous showers and thunderstorms
will occur across the area, so kept 20-60% rain chances. Two
areas of focus for storms include the cold front in northwestern
Oklahoma as well as the high PW area south of the line mentioned
in the this morning's paragraph. Storms in northern Oklahoma near
the front have a greater chance of being strong to severe as 0-6
km shear will be stronger in these areas, 20-30 kt, which would
support multicells favoring a few reports of damaging winds up to
70 mph as the boundary layer should be hotter and deeply mixed with
DCAPE values 1000-1500 J/kg. Hail potential should remain rather
low due high wet bulb zero levels above 10000 ft AGL and marginal
shear/fairly weak mid level lapse rates generally under 6.5deg/C.
In southern Oklahoma and north Texas, weaker shear and slower
storm motion with higher PW values favor locally heavy rainfall
and possibly flooding with storms.

Tonight, storm clusters should continue and be maintained by an
increasing low level jet, though severe potential should diminish
rather rapidly after sunset. Locally heavy rainfall of 1 to 2
inches and flooding in small areas will be the biggest concern
with storms as PW values climb to near 2 inches near and ahead of
the approaching cold front. East west bands of training storms
would support the heaviest rainfall potential. However, not sure
all locations will get wet. Model guidance rain chances in the
40-70% were maintained.

Saturday, rain chances will linger over southern Oklahoma and
north Texas near the front where locally heavy rainfall may occur.
Otherwise, drier and cooler air will move into northern Oklahoma.
Unseasonably cool high temperatures are forecast with highs mainly
in the lower to mid 80s. Cloud cover and rain may keep highs below
80 degrees in some locations.

Saturday night into Sunday, drier air will keep pushing south.
Several locations in Oklahoma, especially northern Oklahoma, may
will likely fall into the 50s Saturday night. Cooler than average
temperatures will continue on Sunday with highs mainly in the 80s.
Kept low rain chances during this time frame near and south of the
Red River closer to the front.

Sunday night through Thursday, a wetter and cooler weather pattern
can be expected. Locally heavy rainfall could be a concern. Severe
weather potential appears to be rather low due to weak shear.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  88  68  82  61 /  20  60  40  10
Hobart OK         91  68  85  61 /  20  60  30  10
Wichita Falls TX  87  70  86  65 /  60  50  60  30
Gage OK           92  62  83  55 /  30  60  10  10
Ponca City OK     90  68  81  58 /  40  70  20  10
Durant OK         85  71  85  65 /  70  60  70  40

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&
Hazardous weather outlook, Aug 19, 10:57 AM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1157 AM CDT FRI AUG 19 2016

OKZ004>048-050>052-TXZ083>090-201015-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1157 AM CDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
WESTERN AND NORTHERN OKLAHOMA THIS AFTERNOON AND TONIGHT.

LOCATION...
THE SLIGHT RISK AREA IS NORTHWEST OF A LINE FROM CHEYENNE TO WATONGA
TO PERRY.  A MARGINAL RISK SURROUNDS THE SLIGHT RISK AND INCLUDES
AREAS NORTHWEST OF A LINE FROM VERNON...TEXAS TO LAWTON TO NORMAN
AND SEMINOLE.

TIMING...THUNDERSTORM CHANCES WILL INCREASE THROUGHOUT THE DAY.
THE GREATEST CHANCE OF THUNDERSTORMS...INCLUDING THE POSSIBILITY OF
SEVERE THUNDERSTORMS...WILL BE FROM AROUND 5 PM THROUGH MIDNIGHT.

IMPACTS...THUNDERSTORMS WILL CONTAIN HEAVY RAINFALL AND CLOUD TO
GROUND LIGHTNING. DAMAGING WINDS WILL BE THE PRIMARY CONCERN WITH
THESE STORMS. HAIL UP TO QUARTER SIZE IS POSSIBLE.

DISCUSSION...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD
FRONT IN SOUTHERN KANSAS AND NORTHWEST OKLAHOMA BY LATE AFTERNOON.
DURING THE EVENING AND OVERNIGHT HOURS...ADDITIONAL STORMS WILL FORM
AS THE FRONT PUSHES SOUTHWARD ACROSS OKLAHOMA.

ALTHOUGH DEEP LAYER SHEAR WILL BE MARGINAL...DECENT DIRECTIONAL
SHEAR AND MODERATE INSTABILITY MAY RESULT IN A FEW STRONG TO
SEVERE STORMS DURING THE LATE AFTERNOON AND EVENING HOURS. THUNDERSTORM
INTENSITY WILL LIKELY DECREASE BY MIDNIGHT...BUT THE STRONGER STORMS
MAY PRODUCE STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

MEANWHILE...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE
ACROSS NORTH TEXAS AND SOUTHERN OKLAHOMA THROUGH THE AFTERNOON. VERY HEAVY
RAIN AND SOME FLOODING WILL BE POSSIBLE WITH SOME OF THE THUNDERSTORMS.
THE BEST CHANCE FOR RAIN WITH THIS ACTIVITY WILL BE ALONG AND SOUTH OF
A HOLDENVILLE TO ADA TO WICHITA FALLS LINE.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
NORTHWEST OKLAHOMA SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS
THIS EVENING THROUGH EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH LATE NEXT WEEK.
ORGANIZED SEVERE WEATHER CHANCES THIS WEEKEND AND NEXT WEEK WILL
BE LOW.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

The radar

The Altus AFB radar (KFDR), 97 km away, was scanning. The volume nearest the first event began at 17:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Archer

When
August 19, 11:30 AM CST to 2:30 PM CST
Where
Archer County, 4.47 mi SSW of Archer City to 4.5 mi SSW of Archer City
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.530, -98.658

Water flowed over state highway 79.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644271.